Probiotics in the prevention of antibiotic-associated diarrhoea and Clostridium difficile infection

  • Hickson M
  • 147

    Readers

    Mendeley users who have this article in their library.
  • 88

    Citations

    Citations of this article.

Abstract

Diarrhoea, as a common side effect of antibiotics, increases treatment costs and length of stay in acute healthcare facilities. One potential strategy to prevent this side effect is the concurrent use of probiotic bacteria or yeast. This review discusses the evidence for the efficacy of probiotics in the prevention of antibiotic-associated diarrhoea and Clostridium difficile infection; the potential mechanisms by which probiotics may work; their safety; what future research is required; and recommendations for use in clinical practice.

Author-supplied keywords

  • Antibiotic-associated diarrhoea
  • Clostridium difficile
  • Hospitalized adults
  • Probiotics

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Mary Hickson

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free